Dense Fog, Mississippi
- When
- May 6, 4:00 AM CST to 7:00 AM CST
- Where
- Mississippi forecast zone
- Reported by
- AWOS
- Coordinates
- 36.828, -89.291 (the zone’s center; the record gives no point)
Surface high pressure was draped across southeast Missouri from the evening of the 5th through the morning of the 6th. As a result, skies were clear and winds were calm, which allowed dense fog to develop in the pre-dawn hours and persist through sunrise over portions of Scott and Mississippi Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Surface high pressure was draped across southeast Missouri from the evening of the 5th through the morning of the 6th. As a result, skies were clear and winds were calm, which allowed dense fog to develop in the pre-dawn hours and persist through sunrise over portions of Scott and Mississippi Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 1:50 AM CST, 2 hours 10 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
250 AM CDT Tue May 6 2025
.KEY MESSAGES...
- After one sunny day today, clouds and rain chances return
Wednesday and Thursday.
- A late week dry period is anticipated before additional rain
chances return by early next week.
&&
.DISCUSSION...
Issued at 249 AM CDT Tue May 6 2025
Dense Fog has developed over portions of the region (mainly northern
counties so far) due to lingering moisture and light winds in place.
Guidance suggests further expansion southwest with time, so have
hoisted a Dense Fog Advisory that extends back down to PAH proper.
Will need to monitor in case expansion is necessary over the coming
hours.
An omega blocking pattern currently in place will transition to a
rex-block as we enter the weekend and transition into early next
week. The first upper level over Ohio will lift northeast, giving
way to a brief bout of ridging today as a surface high translates
across the FA. This will lead to one dry, sunny day, before the 2nd
low over the western U.S. enters the picture Wednesday into Thursday
along with associated shower activity. Rain chances should get
shunted to our south by Friday as surface high to our north pushes
drier air into the region.
Some uncertainty exists this weekend, but right now the majority of
models keep us dry. However, the cut-off upper level low across the
Mid-South may attempt to spin back north sooner than indicated, so
wouldn't be surprised if we have some showers return by Sunday. Most
guidance indicates a good chance for this upper low moving back
northeast across the Ohio Valley next Monday and Tuesday, which
would lead to a return to showery and cloudier conditions. Current
NBM highs in the low 80s certainly seem more optimistic than most
guidance. Longer range guidance does indicate we may finally snap
out of this blocking pattern by mid to late next week which may
allow temperatures to warm back above normal into the 80s.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1120 PM CDT Mon May 5 2025
Patchy dense FG has already developed along I-64 and will become
more widespread through the overnight hours. LIFR to VLIFR
conditions remain probable across the northern terminals while
IFR to LIFR conditions are more favored south at KCGI/KPAH. FG
should quickly diminish after 12-13z Tuesday with a return to
VFR conditions across the entire region. SCT to at times BKN
mid-level clouds around 4 kft AGL quickly develop mid-morning
into the afternoon, followed by high-level clouds Tuesday
evening. Winds will generally be light out of the west during
the day on Tuesday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 9 AM CDT this morning for ILZ075>078-
081>083-085>087.
Dense Fog Advisory until 9 AM CDT this morning for ILZ089>091-
094.
MO...None.
IN...Dense Fog Advisory until 9 AM CDT /10 AM EDT/ this morning for
INZ081-082-085>088.
KY...Dense Fog Advisory until 9 AM CDT this morning for KYZ014-018-
019.
Dense Fog Advisory until 9 AM CDT this morning for KYZ005-007-
010-015.
&&
DISCUSSION...SP
AVIATION...DWHazardous Weather Outlook National Weather Service Paducah KY 306 AM CDT Tue May 6 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-070815- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 306 AM CDT Tue May 6 2025 /406 AM EDT Tue May 6 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Dense Fog will impact portions of the region early this morning. Refer to the Dense Fog Advisory for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated thunderstorms are possible Wednesday and Thursday, mainly during the afternoon. Severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260681, 1260683.